Colorado, 2024High Wind in Colorado, December 18, 2024
December 18, 2024 · NWS PUB · 2 events in 2 counties and zones
A fast-moving upper trough passed through Colorado, and with strong northwest flow aloft came a few gusty surface wind reports.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving upper trough passed through Colorado, and with strong northwest flow aloft came a few gusty surface wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 18, 4:31 PM MST, 5 hours 43 minutes earlier. Its key messages:
- Gusty winds will persist over the higher terrain tonight, however, remain below High Wind Warning criteria.
- Dry and mild weather for the end of the week into the weekend.
- Unsettled weather returns for the end of the weekend and into next week.
Area forecast discussion, Dec 18, 4:31 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
431 PM MST Wed Dec 18 2024
.KEY MESSAGES...
- Gusty winds will persist over the higher terrain tonight,
however, remain below High Wind Warning criteria.
- Dry and mild weather for the end of the week into the
weekend.
- Unsettled weather returns for the end of the weekend and into
next week.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 204 PM MST Wed Dec 18 2024
With the departure of an upper trough to our east, we have
observed a return to more zonal flow today. However, in its
wake, a fast moving upper trough and strong jet have been moving
east/southeast across the region. As this continues to push
through the region this evening into the overnight hours,
mountain wave clouds will likely continue to spill off the
eastern mountains, along with winds and gusts increasing. The
stronger energy, greater height falls, and upper jet do look to
stay well to the north of the area through Thursday morning.
This will assist with limiting precip development, as well as
keep the stronger winds and gusts just to the north. Given the
higher likelihood of this occurring, don't anticipate the need
for any High Wind headlines at this time. Do think a few gusts
up to 50 to 60 mph will be observed over the higher terrain
tonight, especially the central mountains and Ramparts.
Given the westerly flow, ongoing warming will continue into
Thursday, with above normal temperatures returning to southern
Colorado and dry weather persisting.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 204 PM MST Wed Dec 18 2024
Thursday Night - Saturday: For the end of the week and start of
the weekend, quiet weather is expected for south central and
southeastern Colorado. An anomalously strong ridge of high
pressure will remain in place over the region, and given the
increased subsidence with this feature, dry conditions will
prevail. Outside of that, light winds and mostly clear skies,
with occasional high level clouds, are expected. Looking at
temperatures, with the ridge in place, much of the area will
remain above seasonal values for late December.
Sunday - Tuesday: For the remainder of the long term period,
some active weather starts to make a return to south central and
southeastern Colorado as a more unsettled pattern materializes.
The aforementioned ridge will start to breakdown as more
meridional and wavy flow develops across the western and central
US. This flow will bring periods of increased forcing to the
area, and given at least modest moisture in place, will allow
for heightened precipitation chances for much of the region. The
highest chances will remain along the mountains, where any
forcing will be strongest. With that all said, confidence is
high (70%) in the breakdown of the ridge and development of a
more unsettled pattern given strong agreement within ensemble
model guidance, but low (20-30%) in how individual waves within
the overall flow will ultimately evolve, which will play a large
role in when, where, and how much of any precipitation falls.
Otherwise, light winds with increasing cloud cover are
anticipated for south central and southeastern Colorado. As for
temperatures, they will fluctuate to around and slightly above
seasonal values as the unsettled pattern brings downsloping
winds and a weak cold front.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 430 PM MST Wed Dec 18 2024
VFR conditions are expected at all three TAF sites for the next 24
hours. Winds will be mainly light and diurnally driven. Upper-level
cloud cover will decrease late in the period.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...RODRIGUEZ
LONG TERM...SIMCOE
AVIATION...EHR
Hazardous weather outlook, Dec 18, 4:01 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
401 AM MST Wed Dec 18 2024
COZ058>089-093>099-191400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
401 AM MST Wed Dec 18 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow showers will be possible along the Continental Divide on
Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed today or tonight.
STEWARD/27
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 18, 10:14 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A wind gust of 67 MPH was measured at a station 3 miles SSW of Air Force Academy.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 18, 10:20 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was measured on a mesonet station in Colorado Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, December 18, 20241 death · 1 event
- High Surf in Hawaii, December 18, 20241 death · 1 event
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20244 injured · $40,000 · 7 events
- High Wind and Winter Weather in Montana, December 18 to 19, 202483 kt wind · 26 events
- High Wind in South Dakota, December 18 to 19, 202463 kt wind · 17 events
- High Wind in Montana, December 18 to 19, 202466 kt wind · 14 events
- Heavy Snow in North Dakota, December 18 to 19, 202413 events
- High Wind in Wyoming, December 18 to 19, 202479 kt wind · 9 events
- Heavy Snow in Minnesota, December 18 to 19, 20249 events
- Heavy Snow in North Dakota, December 18 to 19, 20249 events
- High Wind in Montana, December 18 to 19, 202461 kt wind · 6 events
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227093, 1227094.